Use of proton pump inhibitors and risk of osteoporosis-related fractures. CMAJ

Department of Gastroenterology, Division of Internal Medicine, University of Manitoba, Winnipeg, Man.
Canadian Medical Association Journal (Impact Factor: 5.96). 09/2008; 179(4):319-26. DOI: 10.1503/cmaj.071330
Source: PubMed


The use of proton pump inhibitors has been associated with an increased risk of hip fracture. We sought to further explore the relation between duration of exposure to proton pump inhibitors and osteoporosis-related fractures.
We used administrative claims data to identify patients with a fracture of the hip, vertebra or wrist between April 1996 and March 2004. Cases were each matched with 3 controls based on age, sex and comorbidities. We calculated adjusted odds ratios (OR) for the risk of hip fracture and all osteoporosis-related fractures for durations of proton pump inhibitor exposure ranging from 1 or more years to more than 7 years.
We matched 15 792 cases of osteoporosis-related fractures with 47 289 controls. We did not detect a significant association between the overall risk of an osteoportic fracture and the use of proton pump inhibitors for durations of 6 years or less. However, exposure of 7 or more years was associated with increased risk of an osteoporosis-related fracture (adjusted OR 1.92, 95% confidence interval [CI] 1.16-3.18, p = 0.011). We also found an increased risk of hip fracture after 5 or more years of exposure (adjusted OR 1.62, 95% CI 1.02-2.58, p = 0.04), with even higher risk after 7 or more years exposure (adjusted OR 4.55, 95% CI 1.68-12.29, p = 0.002).
Use of proton pump inhibitors for 7 or more years is associated with a significantly increased risk of an osteoporosis-related fracture. There is an increased risk of hip fracture after 5 or more years exposure. Further study is required to determine the clinical importance of this finding and to determine the value of osteoprotective medications for patients with long-term use of proton pump inhibitors.

Download full-text


Available from: Colleen Metge,
  • Source
    • "PPIs have been widely used since their introduction in the late 1980s. Several large observational studies suggest that PPI use is associated with a modest increase in osteoporotic fracture risk [Yang et al. 2006; Yu et al. 2008; Vestergaard et al. 2006b; Targownik et al. 2008]. Based on these and two other studies, the US Food and Drug Administration revised labeling for PPIs in May 2010 to include information about the potential risk of hip, spinal, or radial fractures. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Drug-induced osteoporosis is a significant health problem and many physicians are unaware that many commonly prescribed medications contribute to significant bone loss and fractures. In addition to glucocorticoids, proton pump inhibitors, selective serotonin receptor inhibitors, thiazolidinediones, anticonvulsants, medroxyprogesterone acetate, aromatase inhibitors, androgen deprivation therapy, heparin, calcineurin inhibitors, and some chemotherapies have deleterious effects on bone health. Furthermore, many patients are treated with combinations of these medications, possibly compounding the harmful effects of these drugs. Increasing physician awareness of these side effects will allow for monitoring of bone health and therapeutic interventions to prevent or treat drug-induced osteoporosis.
    Therapeutic advances in musculoskeletal disease 10/2014; 6(5):185-202. DOI:10.1177/1759720X14546350
  • Source
    • "Newly recognized potential adverse effects of acid suppression have heightened the interest in nonpharmacologic approaches for GERD treatment in persons with nonerosive GERD. Although results conflict somewhat between studies, acid suppression has been recently associated with decreased absorption of dietary calcium and calcium supplements [10,11], an increased risk of hip fractures [12-14], food borne infections, and an increased risk of clostridium difficile infection [15,16]. These findings led to a recent modification in the labeling of proton pump inhibitors to include concerns about an increased risk of hip fracture and a search for methods to decrease GERD patients’ reliance on pharmacologic methods of acid suppression. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Background Gastroesophageal reflux disease (GERD) is the most common gastrointestinal disease, and the cost of health care and lost productivity due to GERD is extremely high. Recently described side effects of long-term acid suppression have increased the interest in nonpharmacologic methods for alleviating GERD symptoms. We aimed to examine whether GERD patients follow recommended dietary guidelines, and if adherence is associated with the severity and frequency of reflux symptoms. Methods We conducted a population-based cross-sectional study within the Kaiser Permanente Northern California population, comparing 317 GERD patients to 182 asymptomatic population controls. All analyses adjusted for smoking and education. Results GERD patients, even those with moderate to severe symptoms or frequent symptoms, were as likely to consume tomato products and large portion meals as GERD-free controls and were even more likely to consume soft drinks and tea [odds ratio (OR) = 2.01 95% confidence interval (CI) 1.12-3.61; OR = 2.63 95% CI 1.24-5.59, respectively] and eat fried foods and high fat diet. The only reflux-triggering foods GERD patients were less likely to consume were citrus and alcohol [OR = 0.59; 95% CI: 0.35-0.97 for citrus; OR = 0.41 95% CI 0.19-0.87 for 1 + drink/day of alcohol]. The associations were similar when we excluded users of proton pump inhibitors. Conclusions GERD patients consume many putative GERD causing foods as frequently or even more frequently than asymptomatic patients despite reporting symptoms. These findings suggest that, if dietary modification is effective in reducing GERD, substantial opportunities for nonpharmacologic interventions exist for many GERD patients.
    BMC Gastroenterology 08/2014; 14(1):144. DOI:10.1186/1471-230X-14-144 · 2.37 Impact Factor
  • Source
    • "For Salmonella and C. jejuni strains, the relatively few published studies report a significant association of enteric infections with PPI use (10, 28-31), and this situation was similar to anti-histamine receptor antagonist use (32). Besides, it was reported that bacterial pneumonias (33-35) and hip fracture (36, 37) might be more common in patients on PPIs. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Hepatic encephalopathy (HE) is an important neuropsychiatry complication of acute-on-chronic liver failure (ACLF). PPI therapy may increase the intestinal bacterial overgrowth and infections. The aim of this study was to assess whether PPI use in ACLF is associated with HE. A retrospective case-control study was performed. Fifty five admitted patients with hepatitis B virus (HBV)-related ACLF complicated by Stage II-IV HE developed after admission between January 2008 and December 2012 were matched (by sex, age, and MELD score) with comparable HBV-related ACLF patients (n = 110) who did not develop this complication during hospitalization. We excluded combined HE upon admission and other neurological disorders in patients with ACLF. Univariate and multivariate analyses of 30 variables (laboratory examination, predisposition, treatment, etc.) before the occurrence of HE were carried out to identify the factors predictive of HE. In univariate analysis, patients with HE in ACLF had a significantly higher rate of PPI use (89.1%) compared with non-HE (63.6%, P = 0.001). In addition, clinical and standard laboratory variables were significantly different between the two groups regarding the infection rate, hyponatremia, alpha-fetoprotein (AFP), Arginine Hydrochloride use and Lactulose use. Logistic regression analysis was used to examine the combined effects of the variables with HE as the outcome. HE in ACLF was associated with hyponatremia (odds ratio (OR) = 6. 318, 95% confidence interval (CI) = 2. 803-14.241; P = 0. 000), PPI use was independently associated with HE (OR = 4. 392, CI = 1. 604-12.031; P = 0. 004), and lactulose use was protective (OR = 0. 294, CI = 0. 136-0.675; P = 0. 003). The occurrence of HE is associated with hyponatremia and PPI use in patients with ACLF.
    Hepatitis Monthly 04/2014; 14(4):e16258. DOI:10.5812/hepatmon.16258 · 1.93 Impact Factor
Show more